Oct 10, 2002
I know if you are on certain antivirals you should avoid garlic supplements. What about HIV+ people that are not currently on treatment. Is garlic safe or will it cause the immune system to become hyperactive? I am trying to avoid anything questionable specifically herbs like echineaca that can "turn on" the immune system. Are there any other botanicals that really should be avoided by an HIV-postive person even if they are not using conventional antivirals?
Response from Ms. Fields-Gardner
Garlic has received attention in HIV care due to its potential to reduce cholesterol levels in the blood. There is also the action of some components of garlic in increasing the amount of time it takes for blood to clot, making surgery a bit riskier.
While stimulation of the immune system has been cited as a potential reason for the conflicting discussions about its anti-cancer activity, I have not seen anything discussing "hyperactivity" other than allergy to garlic.
The interactions that clinicians and researchers are concerned about is the long-lasting reduction in blood levels of some medications (see first link below for that news release).
There are several foods and potentially herbs that demonstrate some medication interactions. For instance, a formal recommendation against including St. John's wort when taking indinavir (Crixivan) was made after researchers found an adverse interaction decreasing blood levels of the protease inhibitor drug.
Some recommendations have been made about food, herbal, and other substances because of the potential adverse interactions (even with little to no direct evidence) in a sort of "better safe than sorry" mode of advice. You can check out the Project Inform list that was published on The Body at the second link below.
time period (wasting)
- Hiv Medication And Garlic Supplement
- Chances Of Catching HIV From Sex With A Prostitute
- Dry Cough After Erotic Massage Worried I Have HIV
- Itchy Balls After Sucking Penis Sign Of HIV AIDS
- Itchy Skin After Oral Sex Hooker Does It Mean I Have HIV
- Rash After Rubbing Stripper Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.